Cardiac arrest after ibogaine intoxication

This case study (n=1) documents the cardiotoxicity of the highest survived dose of ibogaine (4.55‐4.9g/70kg) ingested by a 61-year-old man in the context of seeking alternative treatment to overcome a long-standing opioid dependency related to chronic pain. Ibogaine increased heart rate and prolonged the time to recharge heart muscles between beats, and it took 7 days for the patient’s heart rhythm to normalize due to the long plasma half-life of the substance. Ibogaine intoxication is therefore a potentially life-threatening scenario due to the cardiotoxic risk of ventricular arrhythmia and requires prolonged cardiac monitoring within a critical care unit.

Abstract

Introduction: Ibogaine is a psychoactive herbal medication with alleged antiaddiction properties.

Method: We report a case of ibogaine intoxication mimicking Long‐QT syndrome resulting in ventricular flutter and nearby cardiac arrest.

Result: A 61‐year‐old man experienced massive QT prolongation and ventricular flutter at a rate of 270 beats per minute requiring defibrillation after ingestion of a large dose of Ibogaine. The ingested dose of 65‐70 mg/kg represents the highest survived ibogaine dose reported to date. As a result of the long plasma half‐life of ibogaine, it took 7 days for the patient’s QT interval to normalize.”

Authors: Christian Steinberg & Marc W. Deyell

Become a psychedelic insider!

With a free Blossom membership you will always be in the know.

📰 Weekly newsletter about the psychedelic research

✔️ Unlimited access to our database and original articles

🖊️ Add (private) notes and comments to each page

Make an account
0 Comments
Inline Feedbacks
View all comments
0
Would love your thoughts, please comment.x
()
x